• linkedin
  • Increase Font
  • Sharebar

    High-Alert Medications

    The safeguards that you should put in place to reduce risks.

     

    Mistakes with insulin occur more often than with any other drug, according to Michael Cohen, RPh, president of ISMP. “It is the number one cause for elderly patients to be admitted to the hospital. People don’t properly use insulin, and community pharmacists still see it as dispensing a vial.”Table 2

    Because some insulins are available only in a pen, the patient may not know how to use it, Cohen said. “There are also name mix-ups between different insulin types, such as Novolin and Novolog, or Humulin and Humalog, which are not the same insulins and have different effective time,” Cohen added.In a hospital setting, a very serious mistake can be made in dispensing U-500 for U-100 doses, as some patients are using a U-100 syringe with U-500 insulin. 

    Patients refer to “syringe units” based on the U-100 syringe. “So, if they say, ‘I take 40 units’ and they are using U-500, they are really taking 200 units because of a five-fold greater concentration,” Cohen said. “Their doctor or nurse may miss this and prescribe only 40 units.”

    There are both U-500 syringes and U-500 pens on the market. “One or the other should be used rather than a U-100 syringe, which confuses everyone,” Cohen said.

    Insulin can also be a problem at the retail level. “When physicians send over generic names, you have to pause and look up the names, since we are in the habit of using the brand name [for insulin]. We make sure we are identifying the correct drug,” said the chain pharmacy manager.

    Errors with methotrexate (brand names include Trexall and Rasuvo), originally used primarily to treat cancer, have been increasing since physicians began prescribing it to treat rheumatoid arthritis, psoriasis, and other inflammatory conditions. “It is supposed to be given once a week. Pharmacists almost killed people because physicians and pharmacists were used to typing, ‘1 tablet daily’,” Cohen said. This error is decreasing now because some e-prescribing systems will not let prescribers and pharmacists enter more than one pill weekly for methotrexate scripts.

    Mistakes with opioids are also very concerning, including name confusion between hydromorphone and morphine. “A sevenfold overdose when the two are mixed up is not uncommon,” Cohen said.

    Related article: Pharmacists write in: Worst mistakes, Part 1

    Nurses often thought hydromorphone was a generic name for morphine, but the effort to educate them has paid off and helped prevent some errors. Cohen recommends referring to hydromorphone by its brand name Dilaudid to avoid confusion.

    Create Your Own Alert List

    Michael Claro Dejos, PharmD, BCPS, the Medication Safety Officer at Alfred I. duPont Hospital for Children of the Nemours Children’s Health System suggests that each health-care organization create its own list of high-alert medications and manage these medications by developing high-level error reduction strategies.

    Institutions can start to develop their list by using ISMP’s high-alert list, and then tailoring it based on the medication safety assessment methods they perform in their hospitals, such as voluntary event reports, trigger tools, and informatics data, Dejos said.

    Christine Blank
    Contributing Editor Christine Blank is a freelance writer based in Florida.

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available